Florida, 2012

Tornadoes in Florida, June 23, 2012

June 23, 2012 · NWS MFL · 2 events in 1 county or zone

The outer bands from Tropical Storm Debby located in the northeast Gulf of Mexico spawned two tornadoes in the Naples area both with EF0 intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The outer bands from Tropical Storm Debby located in the northeast Gulf of Mexico spawned two tornadoes in the Naples area both with EF0 intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 23, 1:18 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 23, 1:18 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT SAT JUN 23 2012

...LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THROUGH AT LEAST SUNDAY EVENING...

.DISCUSSION...THE CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE
OVER THE WEST CENTRAL ATLANTIC AND A DEVELOPING LOW IN THE
EASTERN GULF. THE GRADIENT BETWEEN THE TWO HAS RESULTED IN A
PERSISTENT SOUTH TO SOUTHEASTERLY FLOW ACROSS THE LOCAL AREA. THE
ENVIRONMENT REMAINS MOISTURE-LADEN WITH PRECIPITABLE WATERS
AVERAGING 2.3-2.5 INCHES. SCATTERED SHOWERS WILL BECOME MORE
NUMEROUS THIS AFTERNOON ALONG WITH A FEW THUNDERSTORMS. LOW LEVEL
INSTABILITY IS NOT OVERLY IMPRESSIVE BUT AS MID LEVEL VORTICITY
INCREASES AND UPPER LEVEL WINDS INCREASE, A FEW STORMS COULD
BECOME STRONG WITH GUSTY WINDS, ESPECIALLY OVER THE GULF WATERS
AND WEST COAST. OTHERWISE, LOCALLY HEAVY RAINFALL WILL CONTINUE
TO BE THE PRIMARY CONCERN OVER AT LEAST THE NEXT 24-36 HOURS.
SHOWER MOVEMENT MAY PRECLUDE EXCESSIVE AMOUNTS IN A SHORT PERIOD
OF TIME, BUT WITH SATURATED GROUNDS IT WILL NOT TAKE MUCH
RAINFALL TO RESULT IN MINOR FLOODING PROBLEMS, ESPECIALLY WITHIN
URBAN AREAS.

THE DEVELOPING LOW PRESSURE SYSTEM IN THE GULF, WHICH MAY BECOME
A TROPICAL ENTITY AS EARLY AS THIS EVENING, WILL MOVE SLOWLY IN
RESPONSE TO A BUILDING RIDGE ACROSS THE MISSISSIPPI VALLEY. THE
MODELS STILL DIVERGE ON THE ULTIMATE TRACK OF THE LOW, ALTHOUGH
CONSENSUS IS TRENDING TO A PATH WHICH WOULD CARRY IT NORTH
THROUGH EARLY SUNDAY WITH A GRADUAL TURN TO THE WEST THEREAFTER.
REGARDLESS, COPIOUS AMOUNTS OF MOISTURE WILL BE TRANSPORTED INTO
THE REGION AND EVEN WEAK MID LEVEL IMPULSES WILL BE CAPABLE OF
TRIGGERING ORGANIZED AREAS OF SHOWERS AND STORMS.

BY LATE MONDAY, THE LATEST GFS STILL TAKES THE POTENTIAL TROPICAL
LOW INTO CENTRAL FLORIDA, WHILE THE ECMWF/NAM/UKMET ALL TRACK IT
WEST, EVENTUALLY INTO TEXAS. THE MODELS DO AGREE THAT A MID LEVEL
RIDGE WILL BUILD OVER THE CENTRAL STATES WHILE A STRONG TROUGH
MOVES THROUGH NEW ENGLAND. IF THIS VERIFIES, IT SEEMS MOST
PLAUSIBLE THAT THE POTENTIAL TROPICAL LOW WOULD BE FORCED WEST.
THEREFORE, OUR FORECAST CONTINUES TO LEAN MUCH CLOSER TO THE
ECMWF/NAM SOLUTIONS WHICH MAINLY AFFECTS THE WIND DIRECTION AND
SPEED ACROSS THE AREA. THESE SOLUTIONS WILL STILL BRING TROPICAL
MOISTURE INTO THE LOCAL AREA DURING THE NEXT FEW DAYS. HOWEVER,
THE FORECAST DETAILS REMAIN UNCERTAIN MONDAY INTO TUESDAY AND
WILL BE DRIVEN BY JUST HOW QUICKLY THE RIDGE BUILDS TO OUR
NORTHWEST. IF IT IS DELAYED, THE GFS SOLUTION WOULD BE AT LEAST
SLIGHTLY MORE REALISTIC. WE WILL CONTINUE TO CARRY HIGH POPS
SUNDAY WITH A GRADUAL REDUCTION MONDAY THROUGH WEDNESDAY. AS THE
MID LEVEL RIDGE BUILDS ACROSS THE SOUTHEAST STATES AND THE TROUGH
EXITS THE EAST COAST, CONTINUED DRYING IS EXPECTED FOR THE LATTER
PORTION OF NEXT WEEK.

&&

.AVIATION...18Z ISSUANCE...EXPECT ABUNDANT AND DEEP TROPICAL MOISTURE
TO CONTINUE TO SPREAD NORTH ACROSS ALL OF S. FLORIDA NEXT 24
HOURS. WL MENTION VCSH OVER ERN TERMINALS REST OF THIS AFTERNOON
AND OVERNIGHT AS LITTLE ACTIVITY IS INDICATED IN BOTH RADAR AND
SATELLITE. HOWEVER GUIDANCE SUGGEST A SIGNIFICANT INCREASE IN
CHANCES FOR RAIN AFTER 12Z SUNDAY, SO DECIDED TO GO WITH PROB30
FOR TSTMS FROM 13Z-18Z. FOR KAPF...RAIN IS ALREADY AFFECTING THE
TERMINAL AND WL EXPECT THIS TO CONTINUE THIS EVENING AND
OVERNIGHT. JUST LIKE FOR THE ERN TERMINALS...WILL INDICATE PROB30
FOR TSTMS AFTER 13Z SUNDAY. SFC WINDS SHOULD REMAIN SSE THROUGH
NEXT 24 HRS...DECREASING SLIGHTLY OVERNIGHT BUT INCREASING AGAIN
AND BECOMING GUSTY AFTER 12Z.

&&

.MARINE...DETERIORATING CONDITIONS EXPECTED THROUGH MONDAY AS
LOW PRESSURE CONTINUES TO DEVELOP IN THE GULF. THE TRACK AND
INTENSITY OF THIS LOW WILL INFLUENCE WIND SPEED AND DIRECTION. IT
STILL APPEARS THAT A GENERAL SSE WIND WILL CONTINUE AT AROUND 20
KT IN THE OFFSHORE GULF WITH 15-20 KT IN THE NEARSHORE GULF
WATERS ALONG WITH THE ATLANTIC WATERS. ADVISORY LEVEL SEAS AND
WINDS WILL PERSIST OVER THE OFFSHORE GULF WATERS THROUGH MONDAY
WITH EXERCISE CAUTION STATEMENTS NEEDED ELSEWHERE, EXCEPT LAKE
OKEECHOBEE. CONDITIONS WILL BEGIN TO IMPROVE LATE TUESDAY INTO
WEDNESDAY.

&&

.FIRE WEATHER...NO SIGNIFICANT CONCERNS AS DEEP TROPICAL MOISTURE
WILL BE TRANSPORTED INTO THE REGION OVER THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  83  77  84 / 70 80 60 50
FORT LAUDERDALE  77  83  77  84 / 70 80 60 50
MIAMI            76  83  76  85 / 70 80 60 50
NAPLES           76  82  76  85 / 80 80 60 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR GULF WATERS FROM
     CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM.

&&

DISCUSSION/MARINE/FIRE...14/MJB
AVIATION/RADAR...47/RGH
Hazardous weather outlook, Jun 23, 10:16 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1116 AM EDT SAT JUN 23 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240630-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1116 AM EDT SAT JUN 23 2012

...LOCALLY HEAVY RAINFALL POSSIBLE...
...BUILDING SEAS OVER GULF WATERS...
...SLIGHT RISK OF RIP CURRENTS ATLANTIC AND GULF BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING: STREET FLOODING OR FLOODING OF LOW LYING AREAS,
ESPECIALLY WITHIN URBAN LOCALES WILL REMAIN A POSSIBILITY.

THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. THE
PRIMARY IMPACTS WILL BE OCCASIONAL LIGHTNING STRIKES, LOCALLY
HEAVY RAINFALL, AND GUSTY WINDS UP TO 45 MPH.

WAVES: ADVISORY LEVEL SEAS WILL BE EXPECTED OVER THE OFFSHORE
GULF WATERS...WEST OF NAPLES.

RIP CURRENTS: A SLIGHT RISK OF RIP CURRENTS AT THE ATLANTIC AND GULF
COAST BEACHES.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER ALL THE
GULF WATERS OFF MAINLAND MONROE AND COLLIER COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NATIONAL HURRICANE CENTER IS GIVING A LIKELY CHANCE OF THE
BROAD LOW PRESSURE SYSTEM LOCATED OVER THE SOUTHERN GULF OF MEXICO
DEVELOPING INTO A TROPICAL CYCLONE BY THE END OF THE WEEKEND. LOCALLY
HEAVY RAINFALL WILL REMAIN POSSIBLE THROUGH THIS TIME AS TROPICAL
MOISTURE CONTINUES TO STREAM NORTH OVER THE AREA EAST OF THIS LOW.
THERE IS A CONCERN FOR FLOODING, PARTICULARLY WHERE ANY PERSISTENT
RAINFALL BECOMES CONCENTRATED. ALTHOUGH CONFIDENCE REMAINS LOW AT
THIS TIME...A FLOOD WATCH MAY BE NEEDED AT SOME POINT IN THE
WEEKEND.

THE TRACK OF THIS LOW REMAINS HIGHLY UNCERTAIN WITH SOME MODELS
MOVING IT ACROSS NORTH OR CENTRAL FLORIDA EARLY NEXT WEEK, WHILE
OTHERS TRACK IT TOWARDS THE TEXAS COAST. SHOULD THE TRACK ACROSS
NORTH OR CENTRAL FLORIDA VERIFY, THE RISK FOR HEAVY RAINS...GUSTY
WINDS AND MINOR COASTAL FLOODING ALONG THE GULF COAST WOULD
INCREASE LOCALLY. AT THIS TIME THE NATIONAL HURRICANE CENTER IS
FAVORING A TRACK WESTWARD OVER THE GULF OF MEXICO...AND THIS WOULD
LIMIT THE HEAVY RAINFALL RISK ACROSS SOUTH FLORIDA. AGAIN, THIS
FORECAST IS HIGHLY UNCERTAIN, SO STAY TUNED TO THE LATEST
FORECASTS CONCERNING THIS DEVELOPING SYSTEM.

RIP CURRENT RISK WILL REMAIN ELEVATED OVER THE WEEKEND,
ESPECIALLY ALONG THE GULF COAST DUE TO INCREASING SOUTHERLY WINDS
AND SEAS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR HIGH WINDS TO THE
NATIONAL WEATHER SERVICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 23, 2:25 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
325 PM EDT SAT JUN 23 2012

FLZ069-070-075-232015-
COASTAL COLLIER COUNTY FL INLAND COLLIER COUNTY FL MAINLAND MONROE FL
325 PM EDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  COLLIER COUNTY
  NORTHERN MAINLAND MONROE COUNTY

* UNTIL 415 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
  MILES NORTH OF NAPLES TO LOOP ROAD EE CENTER...AND MOVING NORTH AT
  15 MPH. SOME OF THE STORMS IN THIS LINE ARE SHOWING SOME
  ROTATION WHICH COULD PRODUCE FUNNEL CLOUDS AT ANYTIME.

* THE LINE OF STORMS WILL AFFECT...
  NAPLES...
  COPELAND...
  MONROE STATION...
  GOLDEN GATE...
  OASIS RANGER STATION...
  DADE-COLLIER TRAINING AIRPORT...
  GOLDEN GATE ESTATES...
  AND SURROUNDING COMMUNITIES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2632 8167 2642 8167 2643 8156 2636 8127
      2625 8127 2626 8090 2566 8089 2582 8137
      2585 8140 2586 8144 2611 8181 2633 8185
TIME...MOT...LOC 1922Z 163DEG 13KT 2621 8183 2575 8094

BAXTER

The radar

The Miami radar (KAMX), 145 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Collier

When
June 23, 2:35 PM EST to 2:37 PM EST
Where
Collier County, 2.16 mi ESE of East Naples to 1.53 mi ENE of East Naples
Rating
EF0
Path length
1.7 mi
Path width
20 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
26.110, -81.747

This tornado was first observed as a waterspout just of Isle of Capri and then tracked into the Naples area. Survey of damage revealed mostly broken tree branches, one which fell on and damaged a car, uprooted small trees and a palm tree split in half. A pool lanai was heavily damaged, but only minor roof damage was noted. Damage path indicated a low-end EF0 tornado with winds likely no more than 70-75 mph. Path length was discontinuous approximately 1.7 miles with width likely no more than 20 yards.

Tornado, Collier

When
June 23, 3:00 PM EST
Where
Collier County, 0.74 mi ENE of Naples Park
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
26.274, -81.789

A brief tornado touchdown occurred at the North Collier Hospital in North Naples on the corner of Immokalee and Goodlette-Frank Roads. Damage was reported to trees and light poles broken off, but no structural damage to the hospital. One person was struck by a downed tree limb and was treated on-site. The tornado was likely spawned by the same storm that produced the earlier tornado in East Naples.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391455, 391456.